E-ISSN 2231-3206 | ISSN 2320-4672
 

Original Research 


A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal.

Cited by (2)

Abstract
Background: Cutaneous reactions are common manifestations of adverse cutaneous drug reactions (ACDRs). It is commonly seen with antiepileptics. Antiepileptics are frequently used for neurological disorders, head injury, etc. So, it is very important to have an in-depth understanding of ACDRs owing to antiepileptics.

Aims and Objective: To analyze the spontaneous ACDR with various clinical patterns of drug reactions owing to antiepileptics, the common ACDR owing to antiepileptics, and the most common antiepileptic drugs responsible for it.

Materials and Methods: An observational study was carried out from April 2010 to March 2015 in the Department of Dermatology at a rural-based tertiary health-care center after ethical clearance. The study included all the patients with symptoms and signs suggestive of ACDR after intake of antiepileptic drugs.

Result: Thirty-four cases presented with antepileptics-induced ACDR. Male and female subjects were found to be equally affected. The common age group affected was 11–20 years. Four patients showed history of ACDR, of which one patient showed history of reaction with the same drug. The commonest clinical pattern was maculopapular rash in 58.8%. Maximum number of patients had >50% body area involvement. Oral mucosa was involved in 17.64% patients. The commonest culprit was phenytoin in 74.41%, followed by carbamazepine in 20.58%.

Conclusion: Antiepileptic drugs are very commonly prescribed drugs, and various patterns of cutaneous drug reactions are observed owing to it. The active involvement of a dermatologist for detecting the ACDRs in an initial phase and delivering the awareness regarding the need of reporting the incident could improve the scenario in under-reported hospitals.

Key words: Epilepsy; Antiepileptics; Adverse Cutaneous Drug Reactions


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Rita Vora
Articles by Nilofar Diwan
Articles by Nidhi Jivani
Articles by Rochit Singhal
on Google
on Google Scholar


REFERENCES
1. Nerurkar RP, Nadkar MY, Bichile SK. Need for monitoring adverse drug reactions. J Assoc Physicians India. 1998;46:673–4.
2. Patel RM, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74(4):430. [DOI via Crossref]   
3. Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a south Indian hospital—their severity and cost involved. Pharmacoepidemiol Drug Saf. 2003;12(8):687–92. [DOI via Crossref]    [Pubmed]   
4. B"aszczyk B, Szpringer M, Czuczwar SJ, LasoÅ W. Single centre 20 year survey of antiepileptic drug-induced hypersensitivity reactions. Pharmacol Rep. 2013;65(2):399–409. [DOI via Crossref]   
5. Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care outpatient setting in eastern India. Indian J Pharmacol. 2012;44 (6):792–7. [DOI via Crossref]    [Pubmed]    [PMC Free Fulltext]   
6. Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care centre. Indian J Pharmacol. 2004;36:292–5.
7. Sengupta SR, Das NK. Cutaneous adverse drug reaction to systemic drugs: recent updates In: Ghosh S (Ed.). Recent Advances in Dermatology, 1st edn New Delhi: Jaypee Brothers Medical Publishers, 2004. pp. 88–114.
8. McKenna JK, Leiferman KM. Dermatologic drug reactions. Immunol Allergy Clin North Am. 2004;24:399–423. [DOI via Crossref]    [Pubmed]   
9. Nayak S, Acharjya B. Adverse cutaneous drug reaction. Indian J Dermatol. 2008;53(1):2–8. [DOI via Crossref]    [Pubmed]    [PMC Free Fulltext]   
10. Singh PK, Kumar MK, Kumar D, Kumar P. Morphological pattern of cutaneous adverse drug reactions due to antiepileptic drugs in eastern India. J Clin Diagn Res. 2015;9(1):WC01–3.
11. Foletti GB. [Clinical utilization of new anti-epileptic agents]. Rev Med Suisse Romande. 2000;120(9):703–7.
12. Martin T, Li H. Severe cutaneous adverse drug reactions: a review on epidemiology, etiology, clinical manifestation and pathogenesis. Chin Med J (Engl). 2008;121(8):756–61.
13. Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: a 9-year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf. 2005;14(8):567–70. [DOI via Crossref]    [Pubmed]   
14. Schmidt D, Kluge W. Fatal toxic epidermal necrolysis following reexposure to phenytoin. a case report. Epilepsia. 1983;24:440–3. [DOI via Crossref]    [Pubmed]   
15. Adams JD. Localized cutaneous pseudolymphoma associated with phenytoin therapy: a case report. Australas J Dermatol. 1981;22:28–9. [DOI via Crossref]    [Pubmed]   
16. Cada DJ. Anticonvulsants In: Kastrup EK (Ed.). Drug Facts and Comparisons, 57th edn St. Louis: A Wolters Kluwer Company, 2003. pp. 1106–56.
17. Kumar PN, Kumar SK. Stevens–Johnson syndrome induced by sodium valproate. Indian J Psychiatry. 2004;46:269–70.
18. Schmidt D, Kramer G. The new anticonvulsant drugs. Implications for avoidance of adverse effects. Drug Saf. 1994;11(6):422–31. [DOI via Crossref]    [Pubmed]   
19. Barvaliya M, Sanmukhani J, Patel T, Paliwal N, Shah H, Tripathi C. Drug induced Stevens–Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and SJS-TEN overlap: a multicentric retrospective study. J Postgrad Med. 2011;57(2):115–9. [DOI via Crossref]    [Pubmed]   
20. Sullivan JR, Shear NH. Drug eruptions and other adverse drug effects in aged skin. Clin Geriatr Med. 2002;18:21–42. [DOI via Crossref]   
21. Karimzadeh P, Bakrani V. Antiepileptic drug-related adverse reactions and factors influencing these reactions. Iran J Child Neurol. 2013;7(3):23–7.
22. Malekafzali B, Najibi F. Cutaneous reactions of anticonvulsant drugs. JDC. 2011;2(1):30–4.
23. Romagosa R, Kapoor S, Sanders J, Berman B. Inpatient adverse cutaneous drug eruptions and eosinophilia. Arch Dermatol. 2001;137:511–2.
24. Zaki SA. Adverse drug reaction and causality assessment scales Lung India. 2011;28(2):152–3.
25. Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49(9):2229–32.

This Article Cited By the following articles

Association of HLA-B*51:01, HLA-B*55:01, CYP2C9*3, and Phenytoin-Induced Cutaneous Adverse Drug Reactions in the South Indian Tamil Population
JPM 2021; 11(8): 737.

1
 
Toxic epidermal necrolysis and Stevens‐Johnson syndrome/toxic epidermal necrolysis overlap in pediatric patients with a focus on newer antiepileptic drugs: A 25‐year retrospective study at a single tertiary care center
Pediatr Dermatol 2021; 38(4): 812.

2
 
How to Cite this Article
Pubmed Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal. A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat. Natl J Physiol Pharm Pharmacol. 2016; 6(2): 140-145. doi:10.5455/njppp.2016.6.0511201597


Web Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal. A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat. https://www.njppp.com/?mno=207222 [Access: June 02, 2022]. doi:10.5455/njppp.2016.6.0511201597


AMA (American Medical Association) Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal. A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat. Natl J Physiol Pharm Pharmacol. 2016; 6(2): 140-145. doi:10.5455/njppp.2016.6.0511201597



Vancouver/ICMJE Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal. A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat. Natl J Physiol Pharm Pharmacol. (2016), [cited June 02, 2022]; 6(2): 140-145. doi:10.5455/njppp.2016.6.0511201597



Harvard Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal (2016) A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat. Natl J Physiol Pharm Pharmacol, 6 (2), 140-145. doi:10.5455/njppp.2016.6.0511201597



Turabian Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal. 2016. A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat. National Journal of Physiology, Pharmacy and Pharmacology, 6 (2), 140-145. doi:10.5455/njppp.2016.6.0511201597



Chicago Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal. "A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat." National Journal of Physiology, Pharmacy and Pharmacology 6 (2016), 140-145. doi:10.5455/njppp.2016.6.0511201597



MLA (The Modern Language Association) Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal. "A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat." National Journal of Physiology, Pharmacy and Pharmacology 6.2 (2016), 140-145. Print. doi:10.5455/njppp.2016.6.0511201597



APA (American Psychological Association) Style

Rita Vora, Nilofar Diwan, Nidhi Jivani, Rochit Singhal (2016) A study of adverse cutaneous drug reactions (ACDR) owing to antiepileptics at a rural-based tertiary-care center, Gujarat. National Journal of Physiology, Pharmacy and Pharmacology, 6 (2), 140-145. doi:10.5455/njppp.2016.6.0511201597